Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Memphis, TN

April 2, 20175 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2017, 5:30 PM CDT for 5 counties in Mississippi. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2017, 5:30 PM CDT (22:30 UTC)
Expired
Apr 2, 2017, 6:30 PM CDT
In force
60 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 149 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:55 PM CDTTSTM WND DMGGlendora, MSLARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED OFF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 5:26 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS54 KMEG 022230
SVRMEG
MSC027-107-119-135-161-022330-
/O.NEW.KMEG.SV.W.0119.170402T2230Z-170402T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
530 PM CDT SUN APR 2 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Western Yalobusha County in northwestern Mississippi...
  Coahoma County in northwestern Mississippi...
  Tallahatchie County in northwestern Mississippi...
  Quitman County in northwestern Mississippi...
  Panola County in northwestern Mississippi...

* Until 630 PM CDT

* At 530 PM CDT, severe thunderstorms were located along a line
  extending from near Crumrod to Boyle, moving northeast at 70 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Wind damage is also 
           likely to mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Clarksdale, Batesville, Charleston, George Payne State Park, John W
  Kyle State Park, Tutwiler, Marks, Sardis, Lambert, Jonestown, Como,
  Friars Point, Crenshaw, Crowder, Webb, Sledge, Sumner, Pope, Belen
  and Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3370 9030 3377 9018 3378 9017 3381 9045
      3398 9045 3399 9066 3412 9066 3412 9096
      3415 9082 3424 9094 3421 9085 3437 9068
      3431 9066 3452 9057 3442 9030 3455 9020
      3455 8972 3387 8971 3390 8992 3369 9028
TIME...MOT...LOC 2230Z 236DEG 63KT 3415 9090 3369 9070 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
316 
WWUS54 KMEG 022308
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
608 PM CDT SUN APR 2 2017

MSC027-022317-
/O.CAN.KMEG.SV.W.0119.000000T0000Z-170402T2330Z/
Coahoma MS-
608 PM CDT SUN APR 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR COAHOMA COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Mississippi.

LAT...LON 3370 9029 3370 9030 3377 9018 3378 9017
      3381 9019 3381 9045 3426 9045 3426 9040
      3442 9040 3442 9030 3451 9023 3451 9020
      3455 9020 3455 8972 3387 8971 3390 8977
      3390 8992 3381 9012 3377 9014
TIME...MOT...LOC 2307Z 236DEG 63KT 3444 9038 3398 9018 

$$

MSC107-119-135-161-022330-
/O.CON.KMEG.SV.W.0119.000000T0000Z-170402T2330Z/
Yalobusha MS-Tallahatchie MS-Quitman MS-Panola MS-
608 PM CDT SUN APR 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN YALOBUSHA...TALLAHATCHIE...QUITMAN AND PANOLA COUNTIES...

At 607 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Dundee to 7 miles west of
Charleston, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Batesville, Charleston, George Payne State Park, John W Kyle State
Park, Tutwiler, Marks, Sardis, Lambert, Como, Crenshaw, Crowder,
Webb, Sledge, Sumner, Pope, Belen, Enid, Paynes, Pleasant Grove and
Curtis Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3370 9029 3370 9030 3377 9018 3378 9017
      3381 9019 3381 9045 3426 9045 3426 9040
      3442 9040 3442 9030 3451 9023 3451 9020
      3455 9020 3455 8972 3387 8971 3390 8977
      3390 8992 3381 9012 3377 9014
TIME...MOT...LOC 2307Z 236DEG 63KT 3444 9038 3398 9018 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:57 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 2, 3:57 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 PM CDT Sun Apr 2 2017

.DISCUSSION...

At 3PM, a dangerous situation is currently unfolding across
the majority of Louisiana at this hour. Latest GOES water vapor
imagery shows a large MCS over Louisiana at this hour downstream
of a large upper level cutoff low over west Texas. Latest surface
analysis places a 1004 mb low pressure center near the ArkLaTex
with a warm front extending southeastward across south central
Mississippi.

Here in the Mid-South, cirrus clouds have overspread the majority
of the area with overcast skies. Temperatures range from the mid
70s to lower 80s across the region. Dewpoints are steady in the
50s with southeast winds at the surface. Showers and thunderstorms
are beginning to move into our area from the southwest.

Short term...tonight through Wednesday...
The ongoing convection to our southeast is expected to quickly
push into our area over the next couple of hours. Showers and
thunderstorms will overspread the entire region by midnight and
continue into the overnight hours. The threat of severe weather
continues to remain somewhat limited. Short term Hi-Res models
show moisture pooling up the Mississippi River delta this evening
ahead of an approaching shortwave. Shear profiles show plenty of
curvature in the short term, but instability will be lacking
initially.

At this time, the best combination of shear and instability will
remain mostly to our south in closer proximity to the warm front.
This will confine the strongest storms to portions of northwest
Mississippi and southeastern Arkansas. The main threat still
appears to be damaging winds as shear is mostly unidirectional.
An increasing threat appears to be flash flooding. As multiple
shortwaves eject from the main trof over the next 12 hours or so,
a series of heavy rainfall will fall over north Mississippi and
portions of west Tennessee. The GFS and NAM continue to be the
most bullish, generating as much as 4 inches in about a six hour
period, while the Euro and SREF produce less than two inches.

By late Monday morning, the main complex of storms will push off
to our east and we will likely see a break from showers and
thunderstorms in its wake until early afternoon. Instability
looks decent ahead of the cold front, but a mid-level dry slot
will likely keep us capped. However, any storms that get going
could be strong with small hail and gusty winds as lapse rates
aloft will be healthy. Confidence in severe storms is low at this
time, as ongoing showers and clouds during the afternoon will
inhibit the amount of instability.

By Tuesday, All rain will be off to our east and we will see a
warm Spring day. Highs will be generally be in the 70s. Another
large trof will eject from the Central Plains on Wednesday. Models
are showing this system maturing as it moves east of our area,
thus warranting only a low chance of POPs during the day through
our area, with better chances just to our east.

Long term...Thursday through next weekend...
An upper level trof will remain over us through early in the
weekend. This will keep us in a cooler and cloudy regime. Highs
will generally only be in the 60s with lows in the 40s. Lows may
dip into the mid to upper 30s near the Tennessee River Valley on
Saturday morning. This timeframe will need to be watched for
potential frost, as the growing season is in full bloom. Stay
tuned.

AC3

&&

.AVIATION...

18Z TAFs

VFR to prevail areawide this afternoon. TSRA complex will lift
into the Midsouth after 00z, along and ahead of a rapidly-
advancing surface warm front. HRRR model was considerably weaker
with late evening/overnight convection over the Midsouth compared
to NAM/RAP solutions, preferring to focus strongest forcing along
an eastward-moving MCS near the gulf coast. Difficult to ignore
the NAM-depicted TSRA moving up the delta toward MEM overnight,
and have focused strongest TEMPOs during this period. This
activity would be in advance of a high-amplitude midlevel shortwave
and steep midlevel lapse rates (near 7.2 C/KM).

Daylight morning hours should see post convective pockets of VFR
expanding under the midlevel dry slot, followed by additional
isolated TSRA following the valid TAF period Monday afternoon.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 2, 8:55 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
855 AM CDT Sun Apr 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
855 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across portions of
the Mid-South during the evening and overnight hours. The risk
area includes east-central Arkansas and north Mississippi, as
well as the part of the Memphis metro area. The primary hazard
will be damaging winds with a secondary threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe thunderstorms again on Monday
across all of the Mid-South. The primary hazards will be large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:29 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.